Ohio, 2025Hail and Damaging Winds in Ohio, May 16, 2025
May 16, 2025 · NWS ILN · 42 events in 12 counties and zones
Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in the warm and unstable airmass of a low pressure system before a cold front moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 2:27 PM EST, 5 hours 4 minutes earlier.
Area forecast discussion, May 16, 2:27 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
327 PM EDT Fri May 16 2025
.SYNOPSIS...
Low pressure over the upper Midwest state and a trailing cold front
will bring thunderstorms this evening. High pressure will offer
breezy and mild conditions heading into the weekend. An upper level
low will bring cloudy and cooler weather early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Vigorous upper level low over the upper Midwest will combine with
elevated wind field to bring a severe storm threat this evening. EML
apparent on GOES Channel 10 imagery is shifting east from the middle
Mississippi Valley into the Ohio Valley this afternoon. This is
providing mid-level lapse rates from 7-8 degC per km. This, combined
with warm, humid conditions at the surface will be leading to SBCAPE
around or possibly exceeding 3000J/kg. The enhanced southwesterly to
westerly flow aloft will bring effective bulk shear in the range of
50-60 knots.
Current radar mosaic shows supercells in a north-south line crossing
the Mississippi River around STL. Latest CAMs including the HRRR and
MPAS grow these storms upscale into a QLCS -- with the potential for
a few discreet supercells ahead of it -- nearing our western
counties around 7-8PM. Based on the predicted environment, all
hazards will be possible with these storms, with straight line winds
being the biggest concern.
Fast forward motion will likely result in the storms exiting our
eastern counties by around midnight or shortly after. The rest of the
night should be relatively quiet with low temperatures dropping to
around 60 in the rain-cooled air.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Trailing surface cold front will push through the region Saturday
morning. In its wake, westerly winds will gust to 25-35 mph at times.
Mostly sunny skies will allow high temperatures to rise to the upper
60s in the northwest to lower-middle 70s in the southeast.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridge will translate into the area early in the period,
but there are a number of models that show a weak short wave moving
through the ridge which could result in some showers making into the
Tri-State on Monday.
The ridge will get pinched off as a low tracks east out of the
central Plains on Tuesday. This low will get absorbed into another
low retrograding across southeast Canada on Wednesday. The large
merged low will then pivot eastward Thursday night into Friday. This
evolution will lead to several days of wet weather, with some
improvement late in the week. In addition, temperatures will be
below normal with Thursday looking to be the coolest day with
readings 10 degrees or more below normal.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main aviation weather impact for this period will be an advancing
line of storms moving through most of the terminals early this
evening. While a few of the recent CAMs have backed off storm coverage,
the latest HRRR as well as the MPAS still show the storms currently
developing across Missouri growing upscale into a semi-continuous
squall line as they reach DAY, CVG, and LUK by around 23Z-00Z.
Damaging winds will be the main threat, so have kept the tempo group
for this.
Winds will shift more westerly behind a cold front set to arrive to
the region Saturday morning. This should allow for decreasing clouds
but gusty winds for the rest of the period.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 16, 6:28 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
728 PM EDT Fri May 16 2025
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
728 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Tonight.
Severe storms can be expected this evening. All severe hazards are
possible, including damaging winds in excess of 70 mph, very large
hail, and tornadoes, some of which could be strong.
In addition, locally heavy rain could result in flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay severe reports to the National
Weather Service.
In the hours before
Special weather statement, May 16, 7:01 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
801 PM EDT Fri May 16 2025
OHZ026-034-035-042>044-051>053-060>062-170045-
Champaign OH-Montgomery OH-Logan OH-Auglaize OH-Darke OH-Shelby OH-
Hardin OH-Preble OH-Clark OH-Mercer OH-Miami OH-Greene OH-
801 PM EDT Fri May 16 2025
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SHELBY...WESTERN
CHAMPAIGN...NORTHERN PREBLE...WESTERN LOGAN...DARKE...NORTHWESTERN
GREENE...WESTERN CLARK...NORTHERN MONTGOMERY...WESTERN HARDIN...
AUGLAIZE...MERCER AND MIAMI COUNTIES THROUGH 845 PM EDT...
At 800 PM EDT, strong thunderstorms were located along a line
extending from 7 miles east of Monroe to near New Paris, moving east
at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Fryburg, Englewood, Casstown, Union Corners, Newbern, Bradford,
Potsdam, Chickasaw, Lockington, Darke County Airport, West Milton,
New Madison, Covington, New Knoxville, Neptune, Fort Loramie, Kiser
Lake State Park, Interstate 70 at US Route 127, Wright-Patterson Afb,
and Yellow Springs.
This includes the following Interstates...
I-70 in Ohio between mile markers 1 and 55.
I-75 in Ohio between mile markers 56 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 300 AM EDT for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3975 8380 3983 8481 4073 8480 4073 8446
4068 8445 4069 8422 4066 8422 4066 8411
4064 8411 4065 8388 4082 8388 4082 8377
TIME...MOT...LOC 0000Z 262DEG 62KT 4074 8480 3977 8480
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ClarkThunderstorm Wind, Shelby
- When
- May 16, 7:31 PM EST to 7:33 PM EST
- Where
- Shelby County, Ft Loramie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 40.350, -84.370
Multiple trees and a utility pole were downed.
Thunderstorm Wind, Auglaize
- When
- May 16, 7:35 PM EST to 7:37 PM EST
- Where
- Auglaize County, 0.69 mi N of New Bremen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.440, -84.380
A tree was downed and a gutter was torn from a nearby residence.
Thunderstorm Wind, Shelby
- When
- May 16, 7:37 PM EST to 7:39 PM EST
- Where
- Shelby County, 0.53 mi W of Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 40.280, -84.160
Multiple trees as well as some power lines were downed. In the same area, lightning struck a utility pole, causing a nearby tree to catch on fire.
Thunderstorm Wind, Shelby
- When
- May 16, 7:43 PM EST to 7:45 PM EST
- Where
- Shelby County, 0.87 mi SW of Anna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 40.390, -84.180
Several trees, along with power poles and lines, were downed in the area.
Thunderstorm Wind, Shelby
- When
- May 16, 7:43 PM EST to 7:45 PM EST
- Where
- Shelby County, Botkins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.470, -84.180
Several trees were downed along the roadway.
Hail, Butler
- When
- May 16, 7:58 PM EST to 8:00 PM EST
- Where
- Butler County, 0.87 mi SE of Hamilton Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -84.510
Hail, Butler
- When
- May 16, 8:00 PM EST to 8:02 PM EST
- Where
- Butler County, 1.38 mi S of Oakland
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.450, -84.350
Hail, Butler
- When
- May 16, 8:00 PM EST to 8:02 PM EST
- Where
- Butler County, 1.38 mi N of Mayfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.500, -84.380
Hail, Butler
- When
- May 16, 8:03 PM EST to 8:05 PM EST
- Where
- Butler County, 1.07 mi E of Lemon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.450, -84.380
Hail, Warren
- When
- May 16, 8:05 PM EST to 8:07 PM EST
- Where
- Warren County, 1.74 mi ENE of Blue Ball
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.510, -84.300
Hail, Butler
- When
- May 16, 8:06 PM EST to 8:08 PM EST
- Where
- Butler County, 0.69 mi S of Kyles
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.410, -84.420
Thunderstorm Wind, Logan
- When
- May 16, 8:11 PM EST to 8:13 PM EST
- Where
- Logan County, 0.69 mi S of Rushsylvania
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -83.670
Several large trees were downed at a residence.
Thunderstorm Wind, Hardin
- When
- May 16, 8:13 PM EST to 8:15 PM EST
- Where
- Hardin County, 0.87 mi NW of Mc Guffey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.690, -83.790
A large tree was downed near the roadway.
Thunderstorm Wind, Warren
- When
- May 16, 8:20 PM EST to 8:22 PM EST
- Where
- Warren County, 0.53 mi W of Harveysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.500, -84.010
Multiple large trees were downed near the roadway.
Thunderstorm Wind, Madison
- When
- May 16, 8:34 PM EST to 8:36 PM EST
- Where
- Madison County, 2.14 mi NNE of Summerford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -83.490
Several tree limbs were downed.
Thunderstorm Wind, Clinton
- When
- May 16, 8:34 PM EST to 8:36 PM EST
- Where
- Clinton County, 1.27 mi WSW of Sligo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.420, -83.950
Thunderstorm Wind, Clinton
- When
- May 16, 8:35 PM EST to 8:37 PM EST
- Where
- Clinton County, 0.53 mi W of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.400, -83.990
Multiple trees were downed.
Thunderstorm Wind, Clinton
- When
- May 16, 8:37 PM EST to 8:39 PM EST
- Where
- Clinton County, 0.53 mi E of Ogden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 39.430, -83.910
Numerous large tree branches were downed.
Thunderstorm Wind, Clinton
- When
- May 16, 8:40 PM EST to 8:42 PM EST
- Where
- Clinton County, 2.76 mi ESE of Ogden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.420, -83.870
A tree was downed onto the roadway.
Hail, Clinton
- When
- May 16, 8:42 PM EST to 8:44 PM EST
- Where
- Clinton County, 2.81 mi S of Ogden
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.390, -83.910
Thunderstorm Wind, Clinton
- When
- May 16, 8:42 PM EST to 8:44 PM EST
- Where
- Clinton County, 1.6 mi W of Wilmington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.450, -83.860
A large healthy tree was downed. Other nearby trees had multiple limbs downed.
Hail, Clinton
- When
- May 16, 8:43 PM EST to 8:45 PM EST
- Where
- Clinton County, 1.6 mi W of Wilmington
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.450, -83.860
Thunderstorm Wind, Clinton
- When
- May 16, 8:43 PM EST to 8:45 PM EST
- Where
- Clinton County, Wilmington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 39.450, -83.830
Several trees were downed and several other trees had large branches downed. A nearby home had roofing ductwork blown off.
Hail, Clinton
- When
- May 16, 8:44 PM EST to 8:46 PM EST
- Where
- Clinton County, 0.69 mi N of Cuba
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.360, -83.870
Hail, Clinton
- When
- May 16, 8:45 PM EST to 8:47 PM EST
- Where
- Clinton County, 2.24 mi WSW of Burtonville
- Measured
- 2.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.390, -83.860
Hail, Clinton
- When
- May 16, 8:46 PM EST to 8:48 PM EST
- Where
- Clinton County, 0.69 mi S of Burtonville
- Measured
- 2.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.390, -83.820
Hail, Clinton
- When
- May 16, 8:46 PM EST to 8:48 PM EST
- Where
- Clinton County, 0.87 mi NE of Wilmington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -83.820
Hail, Clinton
- When
- May 16, 8:48 PM EST to 8:50 PM EST
- Where
- Clinton County, 0.53 mi W of Burtonville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.400, -83.830
Thunderstorm Wind, Delaware
- When
- May 16, 8:56 PM EST to 8:58 PM EST
- Where
- Delaware County, 2.96 mi NNW of Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 40.270, -82.990
Numerous trees were downed.
Thunderstorm Wind, Delaware
- When
- May 16, 8:56 PM EST to 8:58 PM EST
- Where
- Delaware County, 2.96 mi NNW of Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 40.270, -82.990
Numerous trees were downed.
Hail, Clinton
- When
- May 16, 9:01 PM EST to 9:03 PM EST
- Where
- Clinton County, 2.97 mi SE of Sabina
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.450, -83.610
Hail, Fayette
- When
- May 16, 9:03 PM EST to 9:05 PM EST
- Where
- Fayette County, 3.49 mi WSW of Good Hope
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.430, -83.590
Hail, Highland
- When
- May 16, 9:06 PM EST to 9:08 PM EST
- Where
- Highland County, 0.87 mi NE of Leesburg
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.360, -83.560
Hail, Fayette
- When
- May 16, 9:07 PM EST to 9:09 PM EST
- Where
- Fayette County, 0.53 mi E of New Martinsburg
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.400, -83.460
Hail, Fayette
- When
- May 16, 9:13 PM EST to 9:15 PM EST
- Where
- Fayette County, 0.87 mi NW of New Martinsburg
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.410, -83.480
Hail, Fayette
- When
- May 16, 9:18 PM EST to 9:20 PM EST
- Where
- Fayette County, 4.06 mi SSE of Rock Mills
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.380, -83.380
Thunderstorm Wind, Highland
- When
- May 16, 9:19 PM EST to 9:21 PM EST
- Where
- Highland County, 0.53 mi W of Greenfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.350, -83.390
A home and garage sustained siding damage from large hail.
Hail, Highland
- When
- May 16, 9:20 PM EST to 9:22 PM EST
- Where
- Highland County, 0.53 mi W of Greenfield
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.350, -83.390
Hail, Clinton
- When
- May 16, 9:45 PM EST to 9:47 PM EST
- Where
- Clinton County, 3.5 mi N of New Vienna
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.370, -83.690
Hail, Highland
- When
- May 16, 9:55 PM EST to 9:57 PM EST
- Where
- Highland County, 0.53 mi W of Greenfield
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.350, -83.390
Thunderstorm Wind, Hocking
- When
- May 16, 9:58 PM EST to 10:00 PM EST
- Where
- Hocking County, South Bloomingville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.420, -82.600
A tree was downed onto a home, causing damage.
Thunderstorm Wind, Hocking
- When
- May 16, 10:07 PM EST to 10:09 PM EST
- Where
- Hocking County, 0.87 mi NE of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.540, -82.410
Several trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247286, 1247287, 1247288, 1247290, 1247291, 1247261, 1247259, 1247260, 1247262, 1247258, 1247257, 1247292, 1247293, 1247295, 1247294, 1247296, 1250467, 1250472, 1250471, 1247263, 1250474, 1247264, 1250473, 1247265, 1247267, 1247268, 1247270, 1247269, 1250477, 1250478, 1247271, 1247273, 1247274, 1247277, 1247278, 1247279, 1250498, 1247280, 1247282, 1247283, and more.